A CASE OF EXTERNAL OPHTHALMOPLEGIA: SERONEGATIVE MYASTHENIA VS STATIN INDUCED OPHTHALMOLOPLEGIA

Title A CASE OF EXTERNAL OPHTHALMOPLEGIA: SERONEGATIVE MYASTHENIA VS STATIN INDUCED OPHTHALMOLOPLEGIA
Author, Co-Author Raymond Chew
Topic
Year
2011
Day
Program Number
115722
Room
Amphitheater
Affiliation
VA Medical Center, Manchester, NH
Abstract BACKGROUND: Myasthenia Gravis is a neuromuscular disorder caused by an autoimmune response, resulting in weakness of skeletal muscles that worsens with continued use of the muscle. Acetylcholine receptor antibodies may be present in the blood, or may be absent (aka sero-negative). Statins have been shown to be related to various skeletal muscle disorders. The mechanism may be related to a reduction in Co-Enzyme Q10, leading to a reduction in mitochondrial energy production.

CASE REPORT(S): A 65 y.o. white male initially presented with complaints of sudden onset horizontal diplopia. His was diagnosed with a Rt CN 6 palsy. Neuro-imaging was negative. 1 month later, he develop R Hypertropia, a left ptosis, w/o pupil involvement. Ice pack test, and resting with eyes closed produced little improvement in ptosis. A neuro-ophthalmic consult was placed; MRI and MRA were non-contributory. He subsequently developed a right ptosis, and restricted upgaze OS. ACh-R antibodies were negative, Edrophonium test resulted in transient improvement in ptosis OS>OD, but no change in ophthalmoplegia. He was diagnosed with a probable sero-negative MG. Pyridostigmine was recommended, but the patient refused to start the medication. He visited a naturopathic doctor in Canada, who did not agree he had MG. The patient reports he stopped his statins for a period of time, and his symptoms improved, but his cholesterol increased, and his PCP had him restart the statin. His symptoms resumed shortly after resuming the statin medication. His ptosis and ophthalmoplegia has since resolved, and has not recurred.

CONCLUSIONS: It is unclear whether he had a sero-negative ocular myasthenia that spontaneously resolved or had a statin induced ocular muscle weakness. It is rare for either of these to occur. After nearly 4 years, the symptoms have not recurred.
Affiliation of Co-Authors
Outline